OUCH(UK) Organisation for the Understanding of Cluster Headache

Donate

Advice Line

0800 6696 824

overseas +44 1646 651 979

Verapamil impact

2 posts / 0 new
Last post
#1 Fri, 05/02/2021 - 20:52
MST86
Offline
Last seen: 2 weeks 5 days ago
Joined: 05/02/2021 - 20:33

Verapamil impact

Hi. This is my first post but have been reading lots on this site for a while now. I have ECH and had been trying to control them with zolmitriptan for a few years with some varied success. I have now been properly diagnosed by a neurologist who prescribed verapamil. I got my dosage up to 360mg per day and it seems to have been 100% effective without side effects.

My episodes normally last from Sept to Dec, so I came off the verapamil just after the new year. Then about 3 to 4 weeks later I started having very intense, longer lasting and more frequent CH.

I have three questions:
1. Is this normal when you come off verapamil? Or has anybody else experienced this?

2. I'm going back on the pills, but do I need to scale them up again (ie starting out at 120mg per day, slowly increasing to 360mg as per the prescription instructions), or can I just go straight on to 360mg a day now I know that dosage works?

3. Do I need another ECG, or is the fact I had one that was fine when I originally went on the pills good enough?

I have a call with my GP in 4 days but as I'm sure many of you will appreciate, that's too long to wait really.

Thanks
Mark

Thu, 11/02/2021 - 18:22
Alicesmum
Offline
Last seen: 2 weeks 1 hour ago
Joined: 16/02/2020 - 15:11

Hi Mark,
My comments will be too late for your GP appointment but I will share my Verapamil experience with you.
Last year, when I came off Verapamil  the headaches came back within 10 days each time and so I have now been diagnosed as having Chrionic cluster headache.
However since my worst ever month last November, whilst still on Verapamil, I have not had a severe pain now for some 9 week, 5 weeks since any pain and just over a week since I had a shadow. I read in the BNF that coming off Verapamil should be up to 4 weeks after the last shadow - I had been coming off 2 weeks after the last proper Cluster headache and ignoring shadows because I didnt really understand what they were, so it maybe that I need to carry on for Verapamil for longer. I am trying that out now.
All the literature says that you can go straight back on the last high dose of Verapamil that was OK for you but I think that over 360mg you should have an ECG when you go over and my GP says every 6 months therafter. My neurologist says its an ECG every time I increase the dose over 360mg.
I cant manage to straight back to my last highest dose of Verapamil and have to build up over several weeks. Blood pressure goes too low.
I think that the moral of my story is that its different for everyone!! But treat Verapamil with respect - its a powerful drug.
Good luck
Alicemum

 

 

Login to add comments

Share This

© OUCH(uk) 2021 | email: info@ouchuk.org
Registered Charity No. 1091919 | Registered in England Company No. 04339368